ANSWER: Night sweats is a common and well-known side effect of Paxil (paroxetine). They go away after a few weeks (or even months) in most people, but in you, they haven’t. On the other hand, it sounds from your letter as if Paxil is also working well to control your anxiety.
How can you resolve this? All the medications in the class of Paxil (including Prozac, Lexapro, Zoloft and others) can cause night sweats, but one medication can affect a person very differently from another. The first question is whether it’s safe to try changing medications. It sounds like the safety issue would be worth discussing with your doctor.
It might be even better to try nonpharmacologic help for your anxiety from a mental-health professional. Cognitive behavioral therapies and other nondrug treatments are effective for anxiety and have no medication side effects.
DEAR DR. ROACH: My granddaughter has had fleas in her hair for more than three years. They had dogs in the house. Her mother and sister had some in their hair at the time. The dogs are long gone. No one else has a problem. But she continues to get them. The treatments get rid of them for a while but then they come back. The doctor says that this happens sometimes. There must be something that can be done. Any ideas? — M.S.P.
ANSWER: Fleas don’t normally live on humans. But they will bite humans if there is nothing else around. She needs to be treated at the same time as the home is professionally exterminated.